FDA adds boxed warning on codeine after surgery

Tonsillectomy and adenoidectomy targeted

The Food and Drug Administration (FDA) is adding a boxed warning to the drug label of codeine-containing products to address a known safety concern with codeine use in certain children after tonsillectomy and/or adenoidectomy. Deaths have occurred postoperatively in children with obstructive sleep apnea who received codeine for pain relief following a tonsillectomy and/or adenoidectomy.

Codeine is converted to morphine by the liver. These children had evidence of being ultra-rapid metabolizers of codeine, which is an inherited (genetic) ability that causes the liver to convert codeine into life-threatening or fatal amounts of morphine in the body.

The new boxed warning is FDA’s strongest warning. A contraindication, which is a formal means for FDA to make a strong recommendation against use of a drug in certain patients, will be added to restrict codeine from being used in this setting. The “Warnings/Precautions,” “Pediatric Use,” and “Patient Counseling Information” sections of the drug label also will be updated.

In August 2012, FDA announced it was reviewing the safety of codeine due to cases of deaths and serious adverse events in children who took the drug after a tonsillectomy and/or adenoidectomy and had evidence of being ultra-rapid metabolizers of codeine. FDA conducted a comprehensive safety review to identify additional cases of overdose or death in children taking codeine and to determine if these adverse events occurred in any other treatment settings. Many of the cases of serious adverse events or death occurred in children with obstructive sleep apnea who received codeine after a tonsillectomy and/or adenoidectomy. Because these children already had underlying breathing problems, they might have been particularly sensitive to the breathing difficulties that can result when codeine is converted in the body to high levels of morphine. However, this contraindication applies to all children undergoing tonsillectomy and/or adenoidectomy because it is not easy to determine which children might be ultra-rapid metabolizers of codeine.

Healthcare professionals should prescribe an alternate analgesic for postoperative pain control in children who are undergoing tonsillectomy and/or adenoidectomy. Codeine should not be used for pain in children following these procedures. For management of other types of pain in children, codeine should only be used if the benefits are anticipated to outweigh the risks.

Parents and caregivers who observe unusual sleepiness, confusion, or difficult or noisy breathing in their child should stop giving codeine and seek medical attention immediately, as these are signs of overdose. (To view the entire FDA drug safety communication, go to http://1.usa.gov/YcZ9to.)